MAUDE Adverse Event Report: ZIMMER GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16; WAGNER SL REVISION TRIAL STEM DISTAL 16

ZIMMER GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16; WAGNER SL REVISION TRIAL STEM DISTAL 16
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 03/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510 (k) #: this product is manufactured by zimmer biomet (b)(4) and is cleared for u.S.Distribution under exempt.The manufacturer did not receive the device yet, however it is indicated by complainant that it will be returned for investigation.The manufacturer did not receive x-rays, or other source documents for review.Device history record (dhr) was reviewed and no discrepancies were found.The following report is associated with this event: 0009613350 - 2019 - 00251.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that when surgeon tried to remove the stem trial after finishing trial-reduction, the screw broke inside the distal trial, and made it impossible to retrieve the distal trial from the canal.An osteotomy had to be performed to take out the instrument.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Dhr review: the dhr check could not be performed as the lot number was not available.Trend analysis: no trend considering the following event is identified: jammed.No trend considering the following event is identified: fracture.Event description: it was reported that during a revision surgery on (b)(6) 2019 when surgeon tried to remove the stem trial after finishing trial-reduction, the screw broke inside the distal trial, and made the distal trial cannot be retrieved from the canal.Surgeon had no choice to do osteotomy to open the bone to take out the instrument.There was no surgical delay in excess of 30 minutes.Review of received data: no medical data provided due to country regulations.Device analysis: visual examination: the wagner sl trial stem d16 shows some major scratches and missing parts of the four flanks.Further, the broken screw inside the trial stem can be seen.Based on this visual examination the reported event can be confirmed.Measurements: wagner sl trial stem d16: to ensure the wagner sl trial stem d16 has correct dimensions, relevant characteristics according to inspection plan sap document no.4973 rev.04 and product drawing sap doc.No.063.223.184 rev 04 were measured with caliper so 2083.Characteristic no.3 feature innen ø at cross-section c-c specification: max.16.2 mm; min.15.9 mm.Measured value: 16.13 mm.Conclusion: the characteristic of the wagner sl trial stem d16 is within specification.Screw: no measurement was performed on the screw, as the screw is stuck inside the trial stem and the broken off part of the screw has not been returned.Functional test with the same device showed, that when the screw is not screwed in completely, thus incorrect instrument handling, there is clearance between the distal and the proximal part, which resulted in higher loads leading to screw breakage.Review of product documentation: all involved devices are intended for treatment.Compatibility: compatibility check could not be performed as the product identification is given for the distal trial stem only.The reported screw for proximal trial stem l225 (ref: 01.00109.805) must be used with the proximal trial stem of length 225 (ref: 01.00109.802).As the product identifications of the screw as well as of the proximal trial stem are unknown or could not be reviewed, we cannot confirm the compatibility of the used instruments.Inspection plan sap: characteristic no.3 feature innen ø with scope of testing: 100%.Means of inspection: caliper.Ordering information sap: the screws for proximal trial stems are size dependent.For instance, the screw for the proximal trial stem l225 (ref: 01.00109.805) must be used with the proximal trial stem of length 225 (ref: 01.00109.802) only.Root cause analysis: root cause determination using sap rmw: instrument breaks, deforms, diverges impairing its function.Due to inadequate design for intended performance = not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment defined in complaint investigation or in the current pms process.Instrument, breaks and parts remain in wound.Due to inadequate design for intended performance = not possible, as according to material compatibility specification the material has been tested.Further, a systematic issue with material properties would have been detected as part of the complaint investigation or in the current pms process.Instrument breaks, deforms, diverges impairing its function due to mechanical properties of material insufficient = not possible, as according to material compatibility specification the material has been tested.Further, a systematic issue with material properties would have been detected as part of the complaint investigation or in the current pms process.Instrument, breaks and parts remain in wound due to mechanical properties of material insufficient = not possible, as according to material compatibility specification , the material has been tested.Further, a systematic issue with material properties would have been detected as part of the complaint investigation or in the current pms process.Fracture of instrument due to general corrosion (crevice, pitting, galvanic) = not possible, there were no signs of corrosion found during investigation.Damaged instruments, implants, body or wrong operational step due to surgeon or or staff unfamiliar with instrument usage and handling = possible, based on the given information this cause cannot be excluded.Damaged instruments, implants, body or wrong operational step due to surgeon or or staff unfamiliar with instrument usage and handling = possible, based on the given information this cause cannot be excluded.Instrument breaks or deforms due to off-label / abnormal-use = possible, based on the given information this cause cannot be excluded.Components stuck together, incorrect conclusion on size due to compatibility of incompatible combinations = possible, as the screw can no longer be retrieved this cause cannot be excluded.Conclusion: based on the returned product and the given information the complaint could be confirmed.The visual examination did confirm that the screw is broken and stuck inside the distal trial stem.The damages found during the visual examination on the distal trial stem were introduced during removal of the stem upon osteotomy.The quality records of the distal trial stem show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.The quality records of the screw and of the proximal trial stem could not be reviewed as the given device identifications are insufficient.As the proximal trial stem has neither been received nor reported and the device identification of the screw is unknown, it is possible that the wrong combination of screw and proximal trial stem size was used.Further, it may be possible that incorrect assembly of the instruments, which may lead to higher loads or bending stresses than accepted, caused the screw to break.In conclusion, based on the investigation and the missing device identification of the screw and the proximal trial stem, we were not able to identify a specific root cause for the reported event.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00250.

Brand Name
WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Common Device Name
WAGNER SL REVISION TRIAL STEM DISTAL 16
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8548245
Report Number0009613350-2019-00250
Device Sequence Number400861
Product Code LXH
UDI-Device Identifier00889024277823
UDI-Public00889024277823
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
SEE H10
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00109.116
Device Lot Number12.704401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date04/25/2019
Supplement Report FDA Received Date08/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;